SESSION TITLE: Critical Care Student/Resident Case Report Posters I
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Thyrotoxic periodic paralysis (TPP) is a rare neuromuscular disorder which presents as episodes of painless muscle weakness associated with hypokalemia and abnormal thyroid function. It is found in 2% of Asians but only 0.2% of Caucasians. TTP can be life threatening and unfamiliarity with the syndrome and treatment could be fatal as respiratory and cardiovascular complications can arise.
CASE PRESENTATION: 41 year old Caucasian male with history of Graves disease presented with complaints of paralysis of his extremities hours after eating a high carbohydrate meal. He was restarted on antithyroid medications a week prior after four years of being off medication. Vital signs were normal with pertinent physical findings of muscle strength 2/5 of the hands and feet and 0/5 of the arms and legs. Laboratory results showed potassium 1.4 mEq/L, TSH 0.005 mIU/L, and fT4 4.72 ng/dl. EKG evidenced junctional rhythm and prolonged QTc. He was admitted to the ICU and given propranolol, methimazole and 200 mEq of potassium chloride. His paralysis improved but potassium rose to 5.9 mEq/L after 8 hours with new EKG changes requiring medical management. He was stabilized and discharged home with potassium levels and muscle strength remaining normal on outpatient follow up one month later.
DISCUSSION: Acute paralysis in the setting of low potassium should raise concern for hypokalemic periodic paralysis which is usually caused by TPP. It is typically found in Asian males, but due to population mobility it is now found in all races. Hypokalemia is caused by shifting of potassium into cells and may be triggered by beta-adrenergic stimulation which increases the activity of sodium-potassium ATPase pumps on skeletal muscle membranes. Insulin may also increase the activity of the pump, hence high carbohydrate meals may be precipitant of TPP, as was seen in our patient. Due to significant neurological deficit and electrocardiographic changes potassium was replaced aggressively which caused rapid increase in serum levels with EKG changes. Because the cause of hypokalemia is intracellular shifting and not total body depletion, replacement should not exceed 10mmol/hr. Treatment with beta-blockers blunts the adrenergic response, causing shifting of potassium back into the serum.
CONCLUSIONS: Although rare, TPP should be kept in the differential diagnosis in patients with hypokalemia and acute limb paralysis. Treatment includes antithyroid and beta blocker therapy with cautious potassium replacement to prevent hyperkalemia. More cases like this may be seen in our practice as the prevalence and demographics of this disease is changing.
Reference #1: Lulsegged A, Wlodek C, Thyrotoxic Periodic Paralysis: Case Reports and Up-to-Date Review of the Literature. Case Reports in Endocrinology 2011
Reference #2: Radulescu D, Parv A. Hypokalemic Periodic Paralysis in Hyperthyrodism - Rare event. Case Presentation and Review of Literature. The Endocrinololgist 2010; 20: 72-73
Reference #3: Rhee. M Engl J Med 2012; 366:553
DISCLOSURE: The following authors have nothing to disclose: Darling Ruiz Cerrato, Emily Angle, Maria Carrillo, Charles Berko
No Product/Research Disclosure Information